Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 30, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 2, 1997, 9:51 AM EDT for Orange County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 9:51 AM EDT (13:51 UTC)
- Expired
- Jun 2, 1997, 10:55 AM EDT
- In force
- 64 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 10:15 AM EDT | Hail 1 | Orlando, FL | Quarter size hail fell in the University Park area of Orlando. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 1.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1654 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
737 WUUS01 KMLB 021352 RRA SVRMLB FLC095-021455- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 951 AM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1055 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...ORANGE COUNTY AT 950 AM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM DEVELOPING OVER DOWNTOWN ORLANDO. THE STORM WILL MOVE EAST AT 1O TO 15 MPH AND WILL AFFECT PINE HILLS...ORLANDO AND WINTER PARK. PEA SIZED HAIL HAS OCCURED IN ORLANDO ALREADY WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:15 AM EDT, 6 hours 36 minutes earlier.
Area forecast discussion, Jun 2, 3:15 AM EDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 AM EDT MON JUN 2 1997 SHORT-TERM CONCERN IS AREAS OF STATUS...WHICH SHOULD DISSIPATE SHORTLY AFTER SUNRISE. UPPER CLOSED LOW WILL MOVE LITTLE TODAY...THEN BEGIN TO DRIFT E/NE TUESDAY AND SLOWLY WEAKEN. ETA HAS BACKED OFF EXTREME DRY PUNCH OVER CWA FOR TODAY AND NOW ACTUALLY ADVECTS AREA OF DEEPER MOISTURE NE ACROSS SOUTHERN HALF OF CWA TODAY. THIS DEPICTION SEEMS MORE REALISTIC...HOWEVER DRY LAYER WILL OVERLAY MOISTURE ABOVE 600 MB...ESPECIALLY NORTHERN HALF OF CWA. GIVEN EXPECTED MOISTURE PROFILE...AND CONTINUATION OF 20-30 WESTERLY STEERING COMPONENT...THINK 40 POPS INLAND/NORTH AND 50/60 COAST/SOUTH WOULD BE APPROPRIATE. DYNAMICS ARE NOT IMPRESSIVE TODAY...HOWEVER MODELS TO HINT AT PASSAGE OF WEAK VORTICITY MAXIMA AND ALSO INDICATE 250 MB DIVERGENCE OVER CENTRAL FLORIDA BY LATE TODAY. WITH LOWEST WET-BULB ZERO HEIGHTS AND DRY AIR ALOFT ACROSS NORTHERN HALF OF AREA...GREATEST THREAT OF LOCALLY DAMAGING WINDS AND HAIL WILL BE IN THESE AREAS...HOWEVER POPS WILL ALSO BE LOWEST. ANOTHER AREA OF CONCERN IS ALONG FRONT/TROUGH AXIS WILL DROP SOUTH INTO N/C PORTION OF THE AREA THIS AFTERNOON...AND MAY HELP TO FOCUS STRONGER STORMS. WITH A 10-14 KT SYNOPTIC OFFSHORE COMPONENT...EAST COAST SEA BREEZE (ECSB) DEVELOPMENT SHOULD BE DELAYED UNTIL MID-LATE AFTERNOON. BUT AS WITH THE LAST FEW DAYS...STORMS ALONG THE WEST COAST BREEZE MAY PUSH ACROSS THE STATE AND OFFSHORE THE EAST COAST EARLY ENOUGH TO IMPEDE ECSB DEVELOPMENT. THEREFORE...NOT CERTAIN CONCERNING PROSPECTS OF ECSB...BUT SHOULD THE BOUNDARY FORM AND MOVE ONSHORE...SEVERE STORM POTENTIAL WOULD ALSO BE ENHANCED OVER THE COASTAL COUNTIES... AGAIN. SO...STAY TUNED...SHOULD BE ANOTHER ACTIVE DAY. FEW SHOWERS/STORMS WILL LINGER INTO THE EVENING...THEN CLEARING SKIES OVERNIGHT. MODELS CONSISTENT WITH DRIER VERTICAL PROFILES CWA-WIDE TUESDAY...BUT WITH LONG WAVE TROUGH AXIS STILL TO THE WEST...WESTERLY STEERING FLOW...AND EXPECTED SEA BREEZES...SCATTERED POPS AGAIN WARRANTED FOR THE MID/LATE AFTERNOON...ESPECIALLY C/S COASTAL COUNTIES. SPRATT
In the hours before
Special weather statement, Jun 2, 7:00 AM EDT, 2 hours 51 minutes before
FLZ041-044>047-053-054-058-059-064-501-021230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 700 AM EDT MON JUN 2 1997 ...SCATTERED THUNDERSTORMS EXPECTED TODAY...A FEW POSSIBLY SEVERE... A DEEP STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN MISSISSIPPI TODAY. THIS STORM WILL CONTINUE TO PRODUCE STRONG WINDS ABOVE THE SURFACE ACROSS CENTRAL FLORIDA. AS THE ATMOSPHERE WARMS ACROSS THE PENINSULA THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE INTERIOR COUNTIES WITHIN THE UNSTABLE AIR MASS...AND MOVE NORTHEAST AT 25 TO 30 MPH. DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF THE STATE TODAY AND SHOULD LOWER THE COVERAGE OF STORMS NORTH OF A LAKELAND TO CAPE CANAVERAL LINE. THUNDERSTORMS WILL BE MORE NUMEROUS FARTHER TO THE SOUTH...ESPECIALLY DURING THE AFTERNOON HOURS. COLDER THAN NORMAL TEMPERATURES ALOFT AND THE PRESENCE OF A LAYER OF DRIER AIR AT MID LEVELS OF THE ATMOSPHERE MAY ACT TO ENHANCE THUNDERSTORM INTENSITY TODAY. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF A SEA BREEZE FORMS THIS AFTERNOON...THE POTENTIAL WILL INCREASE FOR SEVERE STORMS OVER THE COASTAL COUNTIES. BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY MANY OF THE STORMS. MOVE QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING THUNDERSTORM. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS SOUTH OF CAPE CANAVERAL...A FEW STORMS WILL ALSO OCCUR FARTHER NORTH. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL....AND SQUALLY WEATHER. SPRATT
Special weather statement, Jun 2, 7:16 AM EDT, 2 hours 35 minutes before
FLZ041-044>047-053-054-058-059-064-501-021230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 700 AM EDT MON JUN 2 1997 ...SCATTERED THUNDERSTORMS EXPECTED TODAY...A FEW POSSIBLY SEVERE... A DEEP STORM SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN MISSISSIPPI TODAY. THIS STORM WILL CONTINUE TO PRODUCE STRONG WINDS ABOVE THE SURFACE ACROSS CENTRAL FLORIDA. AS THE ATMOSPHERE WARMS ACROSS THE PENINSULA THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE INTERIOR COUNTIES WITHIN THE UNSTABLE AIR MASS...AND MOVE NORTHEAST AT 25 TO 30 MPH. DRIER AND MORE STABLE AIR WILL FILTER INTO THE NORTHERN HALF OF THE STATE TODAY AND SHOULD LOWER THE COVERAGE OF STORMS NORTH OF A LAKELAND TO CAPE CANAVERAL LINE. THUNDERSTORMS WILL BE MORE NUMEROUS FARTHER TO THE SOUTH...ESPECIALLY DURING THE AFTERNOON HOURS. COLDER THAN NORMAL TEMPERATURES ALOFT AND THE PRESENCE OF A LAYER OF DRIER AIR AT MID LEVELS OF THE ATMOSPHERE MAY ACT TO ENHANCE THUNDERSTORM INTENSITY TODAY. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. IF A SEA BREEZE FORMS THIS AFTERNOON...THE POTENTIAL WILL INCREASE FOR SEVERE STORMS OVER THE COASTAL COUNTIES. BRIEF PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY MANY OF THE STORMS. MOVE QUICKLY TO A SAFE LOCATION AT THE FIRST SIGN OF AN APPROACHING THUNDERSTORM. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY OFFSHORE THE PENINSULA THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THE BEST CHANCE FOR STORMS WILL OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS SOUTH OF CAPE CANAVERAL...A FEW STORMS WILL ALSO OCCUR FARTHER NORTH.P SOME OF THESE STORMS MAY PRODUCE LARGE HAIL....AND SQUALLY WEATHER. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 12:39 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 41 min |
| Jun 2, 5:08 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 62 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.